Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 25, NWS Great Falls, MT

October 24, 20178 counties in Montana

NWS Great Falls, MT issued this red flag warning at Oct 24, 2017, 9:08 AM MDT for 8 counties in Montana. It took effect at Oct 25, 2017, 11:00 AM MDT. It was in force for 10 hr. 21 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2017, 9:08 AM MDT (15:08 UTC)
In effect from
Oct 25, 2017, 11:00 AM MDT
Expired
Oct 25, 2017, 8:34 PM MDT
In force
10 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Hill County, MT, Judith Basin County, MT, Meagher County, MT, Phillips County, MT

The radar

The Great Falls radar (KTFX), 115 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 25, 11:08 AM MDTNON-TSTM WND GST 54Malmstrom Afb, MTAWOS STATION GFA, MALMSTROM AFB.
Oct 25, 11:29 AM MDTNON-TSTM WND GST 817 Ssw Fort Benton, MT
Oct 25, 11:35 AM MDTNON-TSTM WND GST 5812 Sse Forestgrove, MTAWOS STATION MVH, N BAR RANCH.
Oct 25, 11:35 AM MDTNON-TSTM WND GST 5813 Sse Forestgrove, MTAWOS STATION MVH, N BAR RANCH.
Oct 25, 11:37 AM MDTNON-TSTM WND GST 531 N Loma, MTMESONET STATION MTLOM, LOMA MDT.
Oct 25, 11:58 AM MDTNON-TSTM WND GST 646 E Geyser, MT
Oct 25, 11:58 AM MDTNON-TSTM WND GST 647 E Geyser, MT
Oct 25, 12:18 PM MDTNON-TSTM WND GST 5213 S Fort Belknap, MTMESONET STATION FBLM8, FORT BELKNAP RAWS.
Oct 25, 1:53 PM MDTNON-TSTM WND GST 5212 Nne Checkerboard, MTMESONET STATION SFJM8, S. FORK JUDITH RAWS -12 NE CHECKERBOARD.
Oct 25, 2:04 PM MDTNON-TSTM WND GST 6113 Sw Martinsdale, MT61 MPH WIND GUST NEAR LENNEP.
Oct 25, 2:36 PM MDTNON-TSTM WND GST 652 Sse Geyser, MTMESONET STATION MTGYS, GEYSER MDT.
Oct 25, 3:00 PM MDTHIGH SUST WINDS 4011 S Chinook, MTSustained winds of 40 mph or more from noon to 3 pm. Peak gust of 56 mph.
Oct 25, 3:57 PM MDTNON-TSTM WND GST 524 W Havre, MTASOS STATION HVR, HAVRE AP ASOS.
Oct 25, 3:58 PM MDTNON-TSTM WND GST 6011 W Grass Range, MT
Oct 25, 3:58 PM MDTNON-TSTM WND GST 605 Nne Forestgrove, MT
Oct 25, 4:20 PM MDTNON-TSTM WND GST 533 Nne Monarch, MTMESONET STATION MTMON, MONARCH CANYON MDT.
Oct 25, 5:19 PM MDTNON-TSTM WND GST 658 Sw Highwood, MT
Oct 25, 5:19 PM MDTNON-TSTM WND GST 659 N Belt, MT
Oct 25, 5:49 PM MDTNON-TSTM WND GST 6913 Sw Rudyard, MT
Oct 25, 5:52 PM MDTNON-TSTM WND GST 597 Ese Hilger, MTMESONET STATION JPKM8, JUDITH PEAK.
Oct 25, 6:31 PM MDTNON-TSTM WND GST 525 Wnw Landusky, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 3.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2248 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WWUS85 KTFX 241508
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
908 AM MDT Tue Oct 24 2017

MTZ115-117-250600-
/O.UPG.KTFX.FW.A.0017.171025T1700Z-171026T0100Z/
/O.NEW.KTFX.FW.W.0025.171025T1700Z-171026T0100Z/
Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
908 AM MDT Tue Oct 24 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT WEDNESDAY...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MDT Wednesday. the
Fire Weather Watch is no longer in effect.

* IMPACTS: Low Humidities...Strong Gusty Winds...and Wind Shift
  with a Cold Front may create erratic fire behavior and an 
  increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 115 and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
  In North Central Montana, Chouteau.

* COLD FRONT: A cold front from Canada will move south across the
  region Wednesday afternoon into the evening.

* WIND: West 25 to 35 mph with gusts up to 55 mph.

* HUMIDITY: As low as 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
5 follow-up statements
330 
WWUS85 KTFX 250221
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
821 PM MDT Tue Oct 24 2017

MTZ115-117-251300-
/O.CON.KTFX.FW.W.0025.171025T1700Z-171026T0100Z/
Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
821 PM MDT Tue Oct 24 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT
WEDNESDAY...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...
  Strong Gusty Winds...and Wind Shift with a Cold Front will create
  erratic fire behavior. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 115 and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
  In North Central Montana, Chouteau.

* COLD FRONT: A cold front from Canada will move south across the
  region Wednesday afternoon into the evening, shifting winds to
  the northwest and eventually north Wednesday night. Humidity will
  recover quickly behind the frontal passage Wednesday evening. 

* WIND: West 25 to 35 mph with gusts up to 55 mph...shifting to
  northwest late Wednesday afternoon and evening.

* HUMIDITY: As low as 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
264 
WWUS85 KTFX 250942
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
342 AM MDT Wed Oct 25 2017

MTZ115-117-260100-
/O.CON.KTFX.FW.W.0025.171025T1700Z-171026T0100Z/
Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
342 AM MDT Wed Oct 25 2017

...RED FLAG WARNING REMAINS IN EFFECT
FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING...

* IMPACTS: Low Humidities...Strong Winds...and a Wind Shift with a
  Cold Front will create erratic fire behavior and an increased 
  risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 115 and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
  In North Central Montana, Chouteau.

* COLD FRONT: A cold front from Canada will move south across the
  region Wednesday evening, shifting winds to the northwest and
  eventually north by early Thursday morning. Humidity will 
  recover quickly behind the frontal passage Wednesday evening.

* WIND: West 30 to 40 mph, with gusts near 60 mph.

* HUMIDITY: As low as 11 percent this afternoon ahead of the cold
  front.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
814 
WWUS85 KTFX 251017
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
417 AM MDT Wed Oct 25 2017

MTZ115-117-260100-
/O.CON.KTFX.FW.W.0025.171025T1700Z-171026T0100Z/
Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
417 AM MDT Wed Oct 25 2017

...RED FLAG WARNING REMAINS IN EFFECT
FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING...

* IMPACTS: Low Humidities...Strong Winds...and a Wind Shift with a
  Cold Front will create erratic fire behavior and an increased 
  risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 115 and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
  In North Central Montana, Chouteau.

* COLD FRONT: A cold front from Canada will move south across the
  region this evening, shifting winds to the northwest and
  eventually north by Midnight. Humidity will recover quickly 
  behind the frontal passage this evening.

* WIND: West 30 to 40 mph, with gusts near 60 mph.

* HUMIDITY: As low as 11 percent this afternoon ahead of the cold
  front.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
298 
WWUS85 KTFX 251430
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
830 AM MDT Wed Oct 25 2017

MTZ113-260400-
/O.EXB.KTFX.FW.W.0025.171025T1700Z-171026T0400Z/
Hill and Blaine Counties-
830 AM MDT Wed Oct 25 2017

...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect until 10 PM MDT this evening.

* IMPACTS: Low Humidities...Strong Gusty Winds...and Wind Shift
  with a Cold Front may create erratic fire behavior and an 
  increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zone 113.

* COUNTIES AFFECTED: 
  In North Central Montana, Blaine, Chouteau, Hill.

* COLD FRONT: A cold front from Canada will move south across the
  region this evening shifting winds to the northwest and
  eventually north by midnight. Humidity will recover quickly 
  behind frontal passage.

* WIND: West 25 to 35 mph with gusts up to 60 mph.

* HUMIDITY: As low as 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ115-117-260400-
/O.EXT.KTFX.FW.W.0025.171025T1700Z-171026T0400Z/
Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
830 AM MDT Wed Oct 25 2017

...RED FLAG WARNING NOW IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* IMPACTS: Low Humidities...Strong Gusty Winds...and Wind Shift
  with a Cold Front may create erratic fire behavior and an 
  increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 115 and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
  In North Central Montana, Chouteau.

* COLD FRONT: A cold front from Canada will move south across the
  region this evening, shifting winds to the northwest and
  eventually north by midnight. Humidity will recover quickly
  behind the frontal passage.

* WIND: West 20 to 30 mph with gusts up to 60 mph.

* HUMIDITY: As low as 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
894 
WWUS85 KTFX 260234
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
834 PM MDT Wed Oct 25 2017

MTZ113-115-117-260345-
/O.CAN.KTFX.FW.W.0025.000000T0000Z-171026T0400Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
834 PM MDT Wed Oct 25 2017

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Great Falls has cancelled the Red
Flag Warning.

The cold front has passed through north central Montana and
temperatures are decreasing with rising humidity. Gusty north winds
will continue through the rest of this evening, however critical
fire weather conditions have ended. 

$$

http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Oct 24, 3:59 AM MDT, 5 hours 9 minutes earlier.

Area forecast discussion, Oct 24, 3:59 AM MDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
359 AM MDT Tue Oct 24 2017

.SYNOPSIS...
An upper level ridge of high pressure will be over the region
today through Wednesday afternoon resulting in mostly dry but
windy conditions. Temperatures will average about 15 degrees above
normal today and Wednesday. A fast moving cold front moves
southward through the region Wednesday night, producing a few rain
or snow showers over the Rocky Mountain Front and across Central
and Southwest MT.

&&

.DISCUSSION...
Today through Thursday...An upper level ridge of high pressure
will be over the region today and much of Wednesday, which will
allow for above normal temperatures and windy conditions to
develop. The winds could reach high wind criteria late tonight and
during the day on Wednesday over much of North Central MT. A wind
switch to the north will occur Wednesday night, with northerly
winds still near high wind criteria over the eastern portions of
the region. Thus a high wind watch has been issued for portions of
the region. Precipitation amounts with the front look to be on
the low side...with most locations northeast of Great Falls seeing
no precipitation at all, just the wind. Generally less than 0.10
inches at lower elevations and up to 0.20 inches in the mountains.
Rain should change to snow...but snowfall amounts will generally
be less than an inch at lower elevations and in the 1 to 3 inch
range in the mountains. Drier and cooler temperatures expected on
Thursday. Brusda

Thursday night through Tuesday...With only the GFS model available
tonight...fairly quiet conditions expected through Sunday morning.
Then the GFS progs another fairly strong cold front to move
southward through the region. Raised pops to near climo by Sunday
night into Monday. The chance for rain/snow showers continues
into Tuesday as another cold front is progged to move southward
into the region. Used a model blend for a starting temperature
base for the entire extended...but overall lowered temperatures a
few degrees Sun through Tue based on how cold the 00z GFS looks.
Brusda

&&

.AVIATION...
Updated 1000Z.
VFR conditions will prevail over the region through the period.
Other than some mid/high level clouds that will drift southward
from Canada into North Central MT, mostly clear skies will
prevail. Surface winds will once again increase a bit, especially
during the late morning and afternoon hours. Brusda

&&

.FIRE WEATHER...
Dry and mild conditions are expected today along with windy
conditions. Humidity should stay just above 20 percent for most
areas today. However, stronger winds and lower humidity is
expected on Wednesday ahead of a cold front. Critical fire
conditions are expected, thus the fire watch continues for some
zones. Cooler conditions, higher humidity and lighter winds are
expected on Thursday. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  67  49  67  29 /   0   0  10  50
CTB  66  42  63  26 /   0   0  10  40
HLN  65  37  67  32 /   0   0   0  60
BZN  62  31  69  31 /   0   0   0  60
WEY  54  22  52  25 /   0   0   0  40
DLN  63  33  66  32 /   0   0   0  50
HVR  66  38  67  28 /   0   0  20  20
LWT  66  41  70  27 /   0   0  10  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Wednesday morning through Wednesday
afternoon Cascade...Chouteau...Eastern Teton...Hill...Liberty.

High Wind Watch from late tonight through Wednesday afternoon
Eastern Glacier...Eastern Pondera...Northern Rocky Mountain
Front...Southern Rocky Mountain Front...Toole.

Fire Weather Watch from Wednesday morning through Wednesday
evening Central and Eastern Lewis and Clark National Forest
Areas...Chouteau and Fergus Counties.

High Wind Watch from Wednesday afternoon through late Wednesday
night Blaine...Fergus...Judith Basin.

&&

weather.gov/greatfalls

In the hours before

Local storm report, Oct 24, 4:15 AM MDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
415 AM MDT TUE OCT 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.36N 113.11W
10/24/2017  M77 MPH          GLACIER            MT   MESONET

            MESONET STATION DCRM8, DEEP CREEK RAWS. TIME
            OF EVENT IS ESTIMATED.

&&

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 3:37 AM MDTHigh Wind WatchTFX12 hr
Oct 24, 3:24 PM MDTHigh Wind WarningTFX29 hr

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.